Florida, 2024Damaging Wind and Heavy Rain in Florida, August 23, 2024
August 23, 2024 · NWS JAX · 4 events in 3 counties and zones
A surface low meandered offshore of the NE FL coastal along a stalled front. Passing upper-level short wave trough energy, high moisture and slow storm motion produced locally heavy rainfall and pulse strong storms with wet downbursts in resultant storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low meandered offshore of the NE FL coastal along a stalled front. Passing upper-level short wave trough energy, high moisture and slow storm motion produced locally heavy rainfall and pulse strong storms with wet downbursts in resultant storms. Storms impacted coastal areas in the morning, then with diurnal heating shift inland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 6:55 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 23, 6:55 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
755 AM EDT Fri Aug 23 2024
...New AVIATION...
.NEAR TERM...
Issued at 213 AM EDT Fri Aug 23 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Shortwave energy aloft is developing a weak low pressure system
along the stalled frontal boundary just off the NE FL coastal
areas early this morning and latest surface analysis shows low
level convergence is increasing and Hi-Res models are in agreement
with another band of showers and embedded/isolated heavy storms
will develop along the Atlantic Coastal counties between 4-6am
and continue through the mid-morning hours. The best chances for
this activity will be from Jacksonville northward along the SE GA
coastal counties and the Brunswick metro area. Localized flooding
will remain the main threat this morning with some gusty winds to
30-35 mph at times. This feature will slowly move NE into the SE
GA coastal waters by the early afternoon and the focus for
showers and embedded heavy storms will shift to inland areas as
enough diurnal heating will push temps into the 80s and trigger
scattered to numerous coverage of convection along the still
stalled frontal boundary across the region with heavy rainfall
still the main threat, but a few strong storms with wind gusts to
40-50 mph possible. Not enough confidence in exact areas for heavy
rainfall to issue a Flash Flood Watch, but will need to watch out
for Atlantic Coastal urban areas along the I-95 corridor that have
already received heavy rainfall and coastal locations that get the
heavy rainfall at the same time as high tides that are already
elevated from the Full Moon/onshore flow pattern. The convergent
rain bands along the Atlantic Coast and diurnal convection over
inland areas should fade during the early evening hours tonight
and be mainly over the Atlantic Coastal waters after midnight.
Seasonal low temps in the 70s are expected tonight with some
patchy fog possible over inland areas.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 213 AM EDT Fri Aug 23 2024
Temperatures will remain just below normal this weekend, with
highs in the mid 80s to lower 90s as onshore winds continue and
high precipitation chances remain. The onshore winds will bring
early morning showers and thunderstorms both days, with an
increase in coverage over northeast Florida in the afternoon and
evening hours as the sea breezes push inland. Slow steering flow
and high PWATs over 2.0" will allow for a heavy rainfall threat,
with localized flooding possible with training an/or slow moving
storms.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 213 AM EDT Fri Aug 23 2024
A front will lay across central Florida early next week as high
pressure builds to the north. Daily diurnal precipitation chances
will be highest over northeast Florida, with more scattered
coverage over southeast Georgia as the high pressure brings drier
air over SE GA with the help of northerly steering flow. Onshore
winds will allow for slightly cooler temperatures along the coast
Monday and Tuesday, with highs in the mid 80s to lower 90s both
days. By Wednesday, temperatures will heat back up into the lower
to mid 90s through the end of the week.
&&
.AVIATION...
(12Z TAFS)
Issued at 746 AM EDT Fri Aug 23 2024
A stalled boundary over the area is persisting periods of SHRA and
TSRA over the area, with one area in particular in the vicinity of
Duval County terminals as well as SSI this morning. Periods of
MVFR ceilings will continue through at least the next several
hours at SSI/JAX/CRG/VQQ which could briefly approach IFR heights
during this period as well. Have included TEMPO groups for these
same sites as well, though confidence is not very high with
respect to more direct TSRA impacts given the slow movement of
current activity, which is also likely to weaken through mid
morning. Elsewhere, VFR to borderline MVFR will prevail at SGJ and
GNV through this morning, with only VCSH included at this time.
More convection is likely to initiate during the afternoon hours,
which is expected to be mainly focused towards northeast FL
terminals - though at least VCTS is still very possible for SSI.
&&
.MARINE...
Issued at 213 AM EDT Fri Aug 23 2024
Northeast flow will remain elevated this morning to the north of
weak low pressure developing along the old frontal boundary slowly
lifting northward and will keep Small Craft Advisory headlines in
place for the coastal waters of SE GA and NE FL from St. Augustine
northward, while SCEC headlines will remain in place across the
rest of the NE FL waters. This frontal boundary will slip back
south of the local waters this weekend as high pressure builds
north of the waters over the Carolinas. This will continue a
Northeast to East flow through the weekend and into early next
week, but at this time expected to remain below headline levels at
10-15 knots with seas in the 3-5 ft range through the remainder of
the period.
Rip Currents: High risk of rip currents continues today despite
the slowly weakening onshore flow as surf/breakers remain fairly
rough at 3-5 ft, then a continued subsiding in onshore flow and
surf into the weekend should bring rip current risk back down to
solid Moderate levels with surf/breakers of 2-4 ft.
Coastal Flood: Full moon phase and onshore flow have continued to
push water levels along the Atlantic Coast and St. Johns River
Basin into Action Stage and just below Minor Flood levels over the
past couple of days, just below Coastal Flood Advisory criteria.
Moving slowly further away from the Full Moon and with a slow
weakening of onshore flow expect similar water levels again today
into Action stage, but still likely remaining below Coastal Flood
Advisory headline criteria, with a continuing subsiding trend into
the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 84 69 88 71 / 20 10 40 10
SSI 83 75 87 76 / 70 50 60 30
JAX 85 73 88 75 / 80 40 70 30
SGJ 86 74 88 76 / 70 30 70 30
GNV 86 71 89 73 / 70 30 70 10
OCF 87 71 90 74 / 70 30 70 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ124-125-133-
138.
GA...High Rip Current Risk through late tonight for GAZ154-166.
AM...Small Craft Advisory until noon EDT today for AMZ450-452-470-472.
&&In the hours before
Special weather statement, Aug 23, 5:45 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
645 AM EDT Fri Aug 23 2024
FLZ124-GAZ166-231130-
Coastal Nassau FL-Coastal Camden GA-
645 AM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NASSAU COUNTY
THROUGH 730 AM EDT...
At 645 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fernandina Beach, moving south at 5 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Fernandina Beach, Yulee, and Amelia City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3054 8149 3055 8149 3055 8150 3056 8150
3056 8151 3066 8157 3076 8148 3066 8141
3063 8140
TIME...MOT...LOC 1045Z 008DEG 6KT 3066 8150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDISpecial weather statement, Aug 23, 6:12 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
712 AM EDT Fri Aug 23 2024
FLZ124-125-231200-
Coastal Duval FL-Coastal Nassau FL-
712 AM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES THROUGH 800 AM EDT...
At 712 AM EDT, Doppler radar was tracking a strong thunderstorm over
Amelia City, or 7 miles south of Fernandina Beach, moving south at 15
mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Atlantic Beach, Mayport, Talbot Island, Amelia City, Little Talbot
Island, and Fort Caroline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3060 8155 3061 8143 3035 8136 3034 8152
TIME...MOT...LOC 1112Z 348DEG 12KT 3055 8148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDIEvent by event
2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Funnel Cloud, Duval
- When
- August 23, 8:18 AM EST
- Where
- Duval County, 3.89 mi NNE of Dunn Creek
- Reported by
- Social Media
- Coordinates
- 30.530, -81.550
A photo of a funnel cloud over Nassauville was shared via social media. The time and location was based on radar data.
Heavy Rain, Putnam
- When
- August 23, 2:00 PM EST to 4:00 PM EST
- Where
- Putnam County, 1.8 mi W of Peniel
- Reported by
- Mesonet
- Coordinates
- 29.620, -81.730
A personal weather station ETF - KFLPALAT35 measured 3.04 inches of rainfall. Rain began around 3 PM. 2.3 inches of rain fell between | 4 and 5 PM.
Thunderstorm Wind, Putnam
- When
- August 23, 3:15 PM EST
- Where
- Putnam County, 4.2 mi W of Harlem
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.800, -81.870
Putnam County Emergency Management relayed photos of several snapped and downed trees along Lura LN near the Clay/Putnam County border to the north of Florahome. Time of damage based on | radar data. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data.
Heavy Rain, St. Johns
- When
- August 23, 7:50 PM EST to 11:40 PM EST
- Where
- St. Johns County, 1.51 mi NNE of St Augustine Arpt
- Reported by
- Mesonet
- Coordinates
- 29.990, -81.320
St. Johns County Fire Station 9 WeatherSTEM | measured 3.26 inches of rain. Rain began at | 8:50 PM on August 23rd.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Oklahoma, August 23 to 26, 2024117 events
- Damaging Winds in Montana, August 23, 2024$236,000 · 63 kt wind · 5 events
- Damaging Winds in Oklahoma, August 23, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 23 to 24, 20247 events
- Hail and Damaging Winds in Texas, August 23, 20241 in hail · 7 events
- Hail and Damaging Wind in Montana, August 23, 20242.5 in hail · 6 events
- Damaging Winds in Texas, August 23, 2024$12,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 23, 2024$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 23, 202452 kt wind · 4 events
- High Wind in Nevada, August 23 to 24, 202472 kt wind · 3 events
- Flash Flood and Hail in Utah, August 23, 20241.25 in hail · 3 events
- Wildfire in Montana, August 23 to 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199598, 1199599, 1199601, 1199600.